Wyoming, 2026

High Wind in Wyoming, March 17, 2026

March 17, 2026 · NWS RIW · 2 events in 2 counties and zones

A potent jet streak passing over central Wyoming brought high winds to the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A potent jet streak passing over central Wyoming brought high winds to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 17, 1:50 AM MST, 50 minutes earlier. Its key messages:

  • Much warmer today with a gusty to strong wind likely in many locations.
  • Elevated to critical fire weather is likely from today through Saturday, with Wednesday and Saturday looking like the most impactful days at this time.
  • Record high temperatures are possible starting Wednesday, and likely Thursday through Saturday. Some locations will likely set all time March record high temperatures.
Area forecast discussion, Mar 17, 1:50 AM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
250 AM MDT Tue Mar 17 2026

.KEY MESSAGES...

- Much warmer today with a gusty to strong wind likely in many
  locations.

- Elevated to critical fire weather is likely from today through
  Saturday, with Wednesday and Saturday looking like the most
  impactful days at this time.

- Record high temperatures are possible starting Wednesday, and
  likely Thursday through Saturday. Some locations will likely
  set all time March record high temperatures.

&&

.DISCUSSION...
Issued at 225 AM MDT Tue Mar 17 2026

Right now, it is rather windy at the humble Riverton weather abode,
courtesy of a shortwave passage and some 50 knot 700 millibar winds
bring mixed toward the ground. The balloon launch has the potential
to be rather interesting, I think I will need to put some extra
weight in my shoes. It is also bringing some snow showers to the
western mountains, but these should end by sunrise.

Before I get into the forecast, what comes to your mind when I
mention these sports figures: Tiger Woods, Tom Brady, Babe Ruth,
Michael Jordan, Wayne Gretzky and Novak Djokovic. If you said
possibly the greatest or most notable of all time of their
individual sports, you would be correct. And in weather terms, the
strength of the ridge what will be in place across much of the
western United States looks to be one of the most notable in a
long time. Some models project the ridge to reach 5960 meters
at 500 millibars, closer to what we would see in late Spring or
early summer. And the result will be a high likelihood (greater
than a 4 out of 5 chance) of some locations setting their all
time March record highs and possibly the earliest 80 degree high
temperature, in some locations by a few weeks. We have a few
concerns, and we will tackle each of them individually.

FIRE...This looks to be the greatest concern at this time. Some
areas did get some snow last weekend but that will be gone in
the lower elevations by today. We have a good set up for
elevated to critical fire weather. Temperatures as much as 30
degrees above normal for one. In addition, it will be rather
dry, with relative humidity falling into the teens and under 15
percent at times across around the southeastern half of our
area. In addition, the polar jet will be close to the area. Not
over the area for most part, but close enough to bring breezy
to windy conditions for much of the area for much of the week.
In addition, fuels are now critical for all of the lower
elevations across southern Wyoming and East of the Divide. With
this, we will issue a lengthy Fire Weather Watch for almost all
of the critical zones from Wednesday through Saturday. The one
exception is Big Horn County, where humidity will be somewhat
higher and wind a bit less. But even here, elevated fire weather
is likely. As for today, temperatures are expected to not be as
warm and humidity a bit higher so nothing for today. Of the
watch days, some zones may not be critical on Friday as the wind
may decrease a bit, but I will not try to split hairs at this
point. The strongest wind is expected Wednesday and again on
Saturday as a cold front approaches the area. Needless to say,
burning is not advisable through this period.

RECORD WARM TEMPERATURES...The very warm temperatures begin
today with widespread temperatures around 70 in the lower
elevations East of the Divide and 50s and 60s West of the
Divide. Temperatures continue to rise through the period, likely
peaking Thursday and especially on Friday. For example, the NBM
ensemble gives a greater than 4 out of 5 chance of high
temperatures over 80 degrees in elevations under 6000 feet on
that day. The warmest March temperature I could find in our
County Warning Area is 81 degrees at Worland back in 2012. Some
locations even have a greater than 1 out of 3 chance of reaching
85 on Friday, such as the Big Horn Basin from Thermopolis to
Lovell. We are not sure if it will get that warm, but many
locations should set their all time March record high. Even more
impressive that it would be 11 days earlier than the previous
records, as most of the other records occurred on the last day
of the month. Heat should peak on Thursday and Friday, with a
slight cool down on Saturday as more clouds move in ahead of an
advancing cold front.

WIND...The strongest wind is expected today with the shortwave
moving over the area as well as Saturday as a cold front
approaches from the north, tightening the pressure gradient. As
for today, many of the wind prone areas have a greater than 4
out of 5 chance of wind gusts over 40 mph. However, as we head
toward 60 mph, the chance drops to at most 1 out of 3 and these
are largely in areas with little or no population of impacts.
Because of this, and 700 millibar wind expected to decrease
through the day, we will not issue any wind highlights. A few
spots could see a gust to around 60 mph at times today though,
with the best candidates in the Wind River Basin, Cody Foothills
and Sweetwater County. Saturday is similar, with the usual
progression of southwest wind in the favored Rock Springs to
Casper locations and the post frontal northwest wind later on as
the cold front moves south. Parameters are similar, with a
greater than 4 out 5 chance of wind gusts past 40 mph but at
most a 2 out of 5 chance of wind gusts over 55 mph. The main
concern on these days would be fire weather though. Breezy
conditions continue Thursday and Friday, but wind should not be
as strong with the jet being pushed further northward.

RISING RIVER LEVELS...The warm weather and gusty wind will
likely bring some high elevations snowmelt, especially Friday
into Saturday. Flooding concerns are low at this time though. It
is still March so we still have 12 hours without sun and lows
falling into the 30s should limit snowmelt at night. In
addition, with the drought a lot of the water would be absorbed
by the ground. However, some rising creeks and rivers are likely
for the end of the week.

SUNDAY AND BEYOND...The aforementioned cold front should clear
to the area Sunday as the ridge weakens and moves to the east.
It should knock temperatures down to closer to normal levels.
Unfortunately, moisture is limited so any showers would be
sparse and limited to northern Wyoming. The start of next week
looks mainly dry and breezy with above normal temperatures
continuing as flat ridging moves across the area.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1030 PM MDT Mon Mar 16 2026

VFR conditions for the entirety of the period at all locations.
Some lingering light rain around JAC with some low but VFR
ceilings for the first couple of hours of the period. Otherwise,
mid to upper level clouds throughout across the entire CWA.
Winds will remain elevated overnight at RKS/RIW with all
locations picking up by 17Z with daytime heating and mixing to
the surface. Peak winds at COD/RIW/RKS up to 35kts with all
other locations 25-30kts. Winds diminish after around 01Z with
radiational cooling but remaining elevated at RIW/RKS once
again into the overnight hours Tuesday night.

Please see the Aviation Weather Center and/or CWSU ZLC and ZDV for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 225 AM MDT Tue Mar 17 2026

Well above normal temperatures and a gusty to strong wind will
bring elevated fire weather to much of central and southern
Wyoming today. However, with humidity expected to remain above
15 percent, critical fire weather is not expected today.
Starting Wednesday and continuing through Saturday, a
combination of a gusty wind, humidity falling below 15 percent
and record warm temperatures will bring a strong likelihood
(greater than 80 percent) of critical fire weather across much
of central and southern Wyoming, with Wednesday and Saturday
possibly being the most impactful.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Saturday
evening for WYZ276>283-287-289.

&&

DISCUSSION...Hattings
AVIATION...Lowe
FIRE WEATHER...Hattings
Hazardous weather outlook, Mar 17, 2:01 AM MST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
301 AM MDT Tue Mar 17 2026

WYZ001>020-022>030-181300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
301 AM MDT Tue Mar 17 2026

...Fire Weather Watch for much of central and southern Wyoming
from Wednesday afternoon through Saturday evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Windy conditions across much of the area, with gusts to around 50
mph possible in the Cody Foothills, Wind River Basin and
Sweetwater County. Elevated fire weather is likely across much of
the area,

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Saturday...Elevated to critical fire weather
likely across central and southern Wyoming. Record warmth likely
through the period.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Wind River Basin

When
March 17, 2:40 AM MST to 10:59 AM MST
Where
Wind River Basin forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The strongest wind was 71 mph at the Riverton airport. A 60 mph wind gust occurred at the Sharpnose RAWS site.

High Wind, East Sweetwater County

When
March 17, 8:00 AM MST to 9:00 AM MST
Where
East Sweetwater County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Measured gusts of 62 mph at the Snow Springs Creek RAWS sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326555, 1327481.